PARENTS

Grandmother Died After Being Given Penicillin - Despite Seven Allergy Warnings

14/08/2014 16:55 | Updated 22 May 2015

Grandmother died after being given penicillin - despite seven allergy warnings

A grandmother died after NHS staff ignored SEVEN warnings that she was allergic to penicillin.

An inquest heard that Susan Hammond, 61, had previously suffered bad reactions to the medication on two occasions.

One injection of the antibiotic had once even triggered a heart attack, the inquest in Lincoln heard.

But when Ms Hammond was admitted to hospital with a suspected chest infection, despite her allergy being marked on all of her notes and even a bright red warning wristband, she was still prescribed and given penicillin-based antibiotic Augmentin, The Mirror reports.

The inquest heard that Ms Hammond's allergy was marked on her notes from Accident and Emergency and the ambulance, a letter from her nursing home, and an Emergency Admissions Unit (EAU) form.

And it was also highlighted on her prescription chart, doctor's notes, and the allergy wristband, it was claimed.

Dr Viv Gunasekera prescribed the penicillin-based drugs and nurse Susan Elliott administered it, the inquest was told.

The inquest heard the widow died after suffering a massive anaphylactic reaction.

Coroner Stuart Fisher told nurse Susan Elliott that while the fault did not entirely lie with her, there had been a 'number of occasions' when she should have been aware of the patient's allergy to penicillin.

He said: "Despite those seven indications... you carried on and administered Augmentin."

The inquest continues.

More:

Grandparents
Suggest a correction